Illinois, 2021

Dense Fog in Illinois, March 16, 2021

March 16, 2021 · NWS PAH · 12 events in 12 counties and zones

Widespread dense fog blanketed parts of southern Illinois along and north of a line from Carbondale and Marion to Harrisburg. Visibilities were at or below one-quarter mile at times.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southern Illinois along and north of a line from Carbondale and Marion to Harrisburg. Visibilities were at or below one-quarter mile at times. The dense fog formed along and north of a weak warm front that extended from Arkansas northeast along the lower Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:24 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Mar 15, 5:24 PM CST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
624 PM CDT Mon Mar 15 2021

.UPDATE...
Issued at 624 PM CDT Mon Mar 15 2021

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 302 PM CDT Mon Mar 15 2021

The main energy extending from the northwestwardly tilted low
extending from Missouri into the upper Midwest has shifted to the
east this afternoon, leaving residual broken to overcast skies
in its wake this afternoon across the WFO PAH forecast area.

There will be channeled vorticity moving across the base of
through closed low over central Missouri and south central
Illinois this evening. Given the sharp baroclinic zone with
thermal instability and moisture, just to the northwest of the WFO
PAH forecast area, we will see some redevelopment of clouds and a
few showers northwest of a Perryville Missouri to a Mount Vernon
and Johnsonville Illinois line during the evening. There is some
suggestion that a few shower may break out near the Evansville IN
and Henderson KY area by mid-evening, moving across northwest
Indiana through the midnight hour.

After midnight, the upper low will shift east of the region,
placing the WFO PAH forecast area in a broadly anticyclonic
southwest flow aloft through Tuesday evening. This will provide a
dry period, but a sharp thermal gradient induced by surface
ridging to the north..with low 60s to the north and upper 60s to
near 70 south.

The next closed low system, currently over the western U.S. will
move into the OK/TX panhandles after midnight Tuesday night. Warm
advection showers will develop in advance of an approaching warm
front across parts of southeast Missouri by Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 302 PM CDT Mon Mar 15 2021

The main forecast challenge this week is the midweek storm system.
Rain begins to move more fully into the Quad State early Wednesday
morning and is expected to continue through Thursday evening.
Thunderstorm activity is anticipated Wednesday and Wednesday night
with the afternoon to evening hours the highest potential.
Confidence in the overall storm system is high, but uncertainty
remains with the exact positioning and northward extent of strong to
severe thunderstorm potential.

Operational models are in strong agreement in positioning the low
pressure center in northern Texas Wednesday morning, progressing
east-northeastward into Oklahoma. The surface and upper-level lows
are vertically stacked at this time. The low is occluded, with the
occluded front positioned near the Oklahoma/Kansas border. A cold
front stretches southward along the Arkansas/Oklahoma border and a
warm front extends from far northeastern Oklahoma southeastward
across the Mid-South towards Atlanta.

The occluded low progresses towards Missouri over the course of the
day Wednesday. By the afternoon hours, the surface low appears to
separate from the upper-level low, with the surface low moving
faster into Missouri. As the low shifts northeastward, the warm
front across the South shifts northward towards the Quad State. The
model average appears to bring the warm sector slightly into SE
Missouri but, with a more rigid Georgian positioning of the warm
front, the warm sector will struggle to reach more than a few
counties north of the MO/AR border and a couple counties north
of the KY/TN border.

Widespread showers are expected during the day Wednesday. While
thunderstorms are included across the entire Quad State, the higher
chance values are kept in SE Missouri and far W Kentucky for the
afternoon-evening hours. This area and timing will have the greatest
chance of strong to severe thunderstorm development and is currently
included in an SPC Day 3 slight risk (with a tiny portion of a
couple SEMO counties in an enhanced). The rest of the Quad State is
included in a Day 3 marginal risk of severe weather. The range seems
reasonable this far out, though there is a decent chance the slight
and marginal risk areas narrowing in a southward direction in
subsequent updates as we get closer to the event and details come
into better focus.

As temperatures continue to shift lower for Wednesday, the dew
points continue to lose some of the high end potential. PW and IVT
values are in the +1-2 standard deviation range which is reasonably
high but lower than other recent events. CAPE values are up to 1000
in a few models but are generally around 500 for southern portions
of Missouri/Kentucky. Shear will be high, and is the most
established variable in the Quad State for a severe weather event.
Severe weather will be more prevalent south of the Quad State
where instability and moisture levels are much higher.

QPF has increased over the last couple model cycles, with more
widespread 1-1.75 inch values. The higher amounts are positioned in
SE Missouri and the southernmost counties of W Kentucky. Due to
multiple rain events in the past week, soil moisture levels are
high. Together with localized heavy rain with thunderstorms,
Southeast Missouri and far Western Kentucky are included in a Day 3
slight risk of excessive rainfall.

The gap in start time between the earlier GFS and later ECMWF/CMC
ensembles has reduced some in the latest model cycle, but on the
back end the GFS ensemble continues to much more quickly move rain
out of the Quad State. Wrap-around stratiform precipitation is
likely to continue through the day Thursday as temperatures cool for
the remainder of the workweek, finally moving out during the
overnight hours. Afterwards, dry conditions return for Friday and
the weekend. The GFS ensemble has some members bring the next system
to SEMO late Sunday but the NBM/CMC/ECMWF hold this off until
Monday. The forecast stays with the NBM for the end of the long term
forecast period.

High temperatures in the mid to upper 60s Wednesday will drop to the
50s for the end of the week. Highs trend upward for the end of the
weekend as a ridge builds over the Midwest. Lows near 50 Wednesday
night will similarly fall to the 30s by the end of the week, then
trend warmer for the end of the weekend.

&&

.AVIATION...
Issued at 624 PM CDT Mon Mar 15 2021

Other than still dealing with some lower cloud bases restricting
cigs to MVFR (KEVV/KOWB), even IFR (KMVN), the improving trend
already realized at KCGI and KPAH should work its way north and
east across these terminals eventually tonight as the responsible
weather system rotates across the Mississippi and Wabash River
Valleys. There is some model hint that shower activity associated
with its passage could occur, but the chance of such is low enough
to preclude from the terminals. In the wake of its passage, VFR
conditions are anticipated at all sites, certainly tmrw through
the course of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 15, 2:13 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 PM CDT Mon Mar 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather expected at this time.

For river flooding, refer to the latest river flood warnings and
statements issued by the National Weather Service office in
Paducah Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday into Wednesday night.
A few strong storms will be possible. We cannot rule out a severe
thunderstorm or two, mainly across southeast Missouri into west
Kentucky. Locally heavy rain will be possible with stronger storms
as well.

For river flooding, refer to the latest river flood warnings and
statements issued by the National Weather Service office in
Paducah Kentucky.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested on Wednesday for part
of southeast Missouri and west Kentucky.

ATL/Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 dense fog. Local standard time, as filed.

Dense Fog, White

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 16, 12:00 AM CST to 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943956, 943957, 943958, 943959, 943960, 943961, 943962, 943963, 943964, 943965, 943966, 943967.